Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 285, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 31, 2011, 2:35 AM CDT for Comanche County, Kiowa County, Tillman County, Oklahoma. It was in force for 40 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2011, 2:35 AM CDT (07:35 UTC)
- Expired
- May 31, 2011, 3:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Comanche County, OK, Kiowa County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 43 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:38 AM CDT | HAIL 0.75 | Indiahoma, OK | THE HAIL REPORT WAS RELAYED BY KSWO-TV. |
| May 31, 2:40 AM CDT | HAIL 1.25 | Snyder, OK | |
| May 31, 2:55 AM CDT | HAIL 0.75 | Cache, OK | THE HAIL REPORT WAS RELAYED BY KSWO-TV. |
| May 31, 3:00 AM CDT | TSTM WND GST 59 | 3 W Medicine Park, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 7.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2778 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
962 WUUS54 KOUN 310735 SVROUN OKC031-075-141-310815- /O.NEW.KOUN.SV.W.0285.110531T0735Z-110531T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 235 AM CDT TUE MAY 31 2011 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL COMANCHE COUNTY IN SOUTHWEST OKLAHOMA... EXTREME SOUTHERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA... NORTHERN TILLMAN COUNTY IN SOUTHWEST OKLAHOMA... * UNTIL 315 AM CDT * AT 235 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF SNYDER...MOVING EAST AT 45 MPH. HAZARDS IN THE WARNING INCLUDE... HAIL UP TO THE SIZE OF HALF DOLLARS... WIND GUSTS TO 60 MPH... * LOCATIONS IN THE WARNING INCLUDE CACHE...INDIAHOMA...MEDICINE PARK...SNYDER...SOUTHEASTERN WICHITA MOUNTAINS WILDLIFE REFUGE AND WESTERN LAWTON. LAT...LON 3476 9844 3454 9846 3451 9898 3468 9899 TIME...MOT...LOC 0735Z 258DEG 39KT 3459 9884 $$
2 follow-up statements
197 WWUS54 KOUN 310748 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 248 AM CDT TUE MAY 31 2011 OKC031-075-141-310815- /O.CON.KOUN.SV.W.0285.000000T0000Z-110531T0815Z/ KIOWA OK-TILLMAN OK-COMANCHE OK- 248 AM CDT TUE MAY 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR CENTRAL COMANCHE...NORTHERN TILLMAN AND SOUTHERN KIOWA COUNTIES... AT 248 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CACHE...MOVING EAST AT 45 MPH. HAZARDS IN THE WARNING INCLUDE... HAIL UP TO THE SIZE OF QUARTERS... WIND GUSTS TO 60 MPH... * LOCATIONS IN THE WARNING INCLUDE CACHE...INDIAHOMA...MEDICINE PARK...SOUTHEASTERN WICHITA MOUNTAINS WILDLIFE REFUGE AND WESTERN LAWTON. LAT...LON 3469 9883 3476 9844 3454 9846 3451 9898 TIME...MOT...LOC 0748Z 262DEG 41KT 3460 9865 $$
183 WWUS54 KOUN 310805 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 305 AM CDT TUE MAY 31 2011 OKC075-141-310814- /O.CAN.KOUN.SV.W.0285.000000T0000Z-110531T0815Z/ KIOWA OK-TILLMAN OK- 305 AM CDT TUE MAY 31 2011 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHERN TILLMAN AND SOUTHERN KIOWA COUNTIES... LAT...LON 3472 9867 3476 9844 3454 9846 3453 9867 TIME...MOT...LOC 0804Z 262DEG 41KT 3465 9847 $$ OKC031-310815- /O.CON.KOUN.SV.W.0285.000000T0000Z-110531T0815Z/ COMANCHE OK- 305 AM CDT TUE MAY 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR CENTRAL COMANCHE COUNTY... AT 304 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES SOUTH OF MEDICINE PARK...MOVING EAST AT 45 MPH. THE STORM HAS WEAKENED BUT STILL MAY PRODUCE UP TO QUARTER SIZE HAIL. THE WARNING WILL BE ALLOWED TO EXPIRE UNLESS THE STORM REINTENSIFIES. * LOCATIONS IN THE WARNING INCLUDE CACHE...MEDICINE PARK... SOUTHEASTERN WICHITA MOUNTAINS WILDLIFE REFUGE AND WESTERN LAWTON. LAT...LON 3472 9867 3476 9844 3454 9846 3453 9867 TIME...MOT...LOC 0804Z 262DEG 41KT 3465 9847 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 11:48 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 30, 11:48 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1148 PM CDT MON MAY 30 2011
.AVIATION...
CONVECTION ALONG/NEAR COLD FRONT IN KANSAS WILL GRADUALLY
BUILD INTO NORTHWEST KANSAS DURING THE EARLY PART OF
THE TAF CYCLE. LLJ WILL VEER AND WEAKEN WITH TIME DURING THE
OVERNIGHT HOURS SO EXPECTED CONVECTIVE TRENDS WILL BE ON THE
DECREASE...ESPECIALLY AFTER 9Z. FOR NOW WILL ONLY MENTION TSRA AT
GAG/WWR/PNC. WIND SHIFT WITH FRONTAL BOUNDARY SHOULD ONLY MAKE IT
THROUGH PNC/CSM/WWR/GAG.
&&
.PREV DISCUSSION... /ISSUED 803 PM CDT MON MAY 30 2011/
DISCUSSION...
WE EXTENDED THE WIND ADVISORY FOR MUCH OF NORTHERN AND WESTERN
OKLAHOMA WHERE MIXING AHEAD OF INCOMING FRONT WILL LIKELY RESULT
IN CONTINUED GUSTS AOA 40 MPH. STORMS FAILED TO INITIATE ALONG
DRYLINE...BUT EXPECT DRYLINE/FRONT TO HELP FOCUS STORM DEVELOPMENT
TO OUR NORTH LATE THIS EVENING. MOST MODELS SUPPORT IDEA OF AT
LEAST SCATTERED SHOWERS AND STORMS ALONG FRONT AS IT PROGRESSES
INTO NORTHERN OKLAHOMA TOWARD/AFTER MIDNIGHT AND THEN STALLS
ACROSS SOUTHWEST-CENTRAL OKLAHOMA TOMORROW. AT ANY RATE...RELAXED
GRADIENT NEAR FRONT WILL YIELD WEAKER WINDS TOMORROW.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 72 89 70 92 / 30 30 20 10
HOBART OK 71 90 68 93 / 30 30 20 10
WICHITA FALLS TX 73 92 71 95 / 20 20 10 0
GAGE OK 59 89 65 92 / 40 20 30 10
PONCA CITY OK 69 87 70 92 / 30 30 20 10
DURANT OK 72 90 70 91 / 10 10 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR OKZ004>007-009>012-
014>017-021-022-034-035.
TX...NONE.
&&Hazardous weather outlook, May 30, 10:20 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1020 PM CDT MON MAY 30 2011
OKZ004>048-050>052-TXZ083>090-311000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1020 PM CDT MON MAY 30 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS FAR NORTHERN
OKLAHOMA.
DISCUSSION...
THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT...PRIMARILY ACROSS
NORTHWEST AND NORTH-CENTRAL OKLAHOMA. A COLD FRONT WILL MOVE INTO
NORTHWEST OKLAHOMA AFTER MIDNIGHT AND MOVE SLOWLY SOUTHEAST INTO
WESTERN AND CENTRAL OKLAHOMA AFTER DAYBREAK TUESDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE NEAR THIS FRONT. A FEW STORMS ACROSS
FAR NORTHERN OKLAHOMA MAY BRIEFLY REACH SEVERE LEVELS AND PRODUCE
LARGE HAIL. THIS THREAT IS PRIMARILY NEAR AND NORTH OF
WOODWARD...ENID...AND PONCA CITY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 31.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS WESTERN AND NORTHERN
OKLAHOMA THROUGH MIDNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE TUESDAY AS THE COLD FRONT STALLS
ACROSS SOUTHWEST AND CENTRAL OKLAHOMA AND THEN LIFTS BACK NORTH. AN
ISOLATED SEVERE STORM OR TWO WILL ALSO BE POSSIBLE TUESDAY. STORM
CHANCES WILL END TUESDAY NIGHT AS AN UPPER RIDGE BEGINS TO BUILD
INTO THE REGION.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM TUESDAY.In the hours before
Special weather statement, May 31, 12:58 AM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1258 AM CDT TUE MAY 31 2011
TXZ083-310630-
HARDEMAN TX-
1258 AM CDT TUE MAY 31 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN COUNTY.
AT 1256 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF
GOODLETT...MOVING EAST AT 30 MPH. A SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED FOR PARTS OF HARDEMAN COUNTY WITH THE NEXT 15
MINUTES.
LAT...LON 3426 10000 3447 10001 3453 10000 3456 9992
3423 9972 3423 10001 3425 10001Special weather statement, May 31, 1:07 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
107 AM CDT TUE MAY 31 2011
OKZ033-310630-
HARMON OK-
107 AM CDT TUE MAY 31 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARMON COUNTY.
AT 106 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 25 MILES SOUTHWEST
OF HOLLIS...MOVING NORTHEAST AT 40 MPH. STRONG SOUTH WINDS WITH
GUSTS TO 55 MPH MAY OCCUR AS THUNDERSTORMS APPROACH FROM
THE WEST AND SOUTHWEST. A SEVERE THUNDERSTORM WARNING MAY BE
REQUIRED FOR HARMON COUNTY WITHIN THE NEXT 30 MINUTES.
LAT...LON 3491 9981 3472 9970 3453 9966 3454 9982
3458 9994 3459 10000 3477 10001Special weather statement, May 31, 1:32 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 132 AM CDT TUE MAY 31 2011 OKZ004>006-009-010-310700- WOODWARD OK-HARPER OK-WOODS OK-ALFALFA OK-ELLIS OK- 132 AM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...ELLIS...HARPER... WOODS AND WOODWARD COUNTIES. AT 132 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 18 MILES NORTH OF CAMP HOUSTON TO 6 MILES SOUTHWEST OF FORT SUPPLY... MOVING EAST AT 50 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 55 MPH... LAT...LON 3700 9845 3643 9903 3645 9978 3701 9917
Local storm report, May 31, 1:38 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
138 AM CDT TUE MAY 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM NON-TSTM WND GST 5 SE MANGUM 34.83N 99.44W
05/31/2011 M65 MPH GREER OK MESONET
&&
MASpecial weather statement, May 31, 1:41 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 141 AM CDT TUE MAY 31 2011 OKZ021-022-033>036-310715- BECKHAM OK-WASHITA OK-JACKSON OK-KIOWA OK-GREER OK-HARMON OK- 141 AM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...HARMON... JACKSON...KIOWA AND WASHITA COUNTIES. AT 140 AM CDT...RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS MOVING ACROSS HARDEMAN AND HARMON COUNTIES. OTHER SCATTERED SHOWERS WERE FORMING HEAR ALTUS AND ROOSEVELT. STRONG WIND GUSTS NEAR 60 MPH WILL BE POSSIBLE AS STORMS APPROACH FROM THE WEST. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH... WIND GUSTS TO 60 MPH... LAT...LON 3522 9972 3519 9896 3462 9908 3438 9965
Special weather statement, May 31, 2:13 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 213 AM CDT TUE MAY 31 2011 OKZ033-035>038-TXZ083-085-310745- JACKSON OK-KIOWA OK-TILLMAN OK-COMANCHE OK-HARMON OK-HARDEMAN TX- WILBARGER TX- 213 AM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE...HARDEMAN... HARMON...JACKSON...KIOWA...TILLMAN AND WILBARGER COUNTIES. AT 211 AM CDT...WIDELY SCATTERED STRONG THUNDERSTORMS WERE LOCATED FROM HUMPHREYS TO ELMER TO CHILLICOTHE AND DUKE...MOVING EAST AT 40 MPH. HAZARDS INCLUDE... HAIL UP TO NICKLES... WIND GUSTS TO 55 MPH... LAT...LON 3473 9873 3451 9869 3421 9970 3467 9977
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 12:12 AM CDT | Special Weather Statement | OUN | Beckham | 18 min |
| May 31, 12:24 AM CDT | Special Weather Statement | OUN | Harper | 36 min |
| May 31, 12:39 AM CDT | Special Weather Statement | OUN | Harmon | 21 min |
| May 31, 1:07 AM CDT | Special Weather Statement | OUN | Harmon | 23 min |
| May 31, 1:23 AM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 52 min |
| May 31, 1:32 AM CDT | Special Weather Statement | OUN | Woods | 28 min |
| May 31, 1:41 AM CDT | Special Weather Statement | OUN | Greer, Jackson | 34 min |
| May 31, 2:13 AM CDT | Special Weather Statement | OUN | Jackson | 32 min |
| May 31, 3:41 AM CDT | Special Weather Statement | OUN | Stephens | 34 min |
| May 31, 3:47 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 21 min |
| May 31, 5:06 AM CDT | Special Weather Statement | OUN | Cleveland, Grady, McClain | 39 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.